Announcement

Announcement Module
Collapse
No announcement yet.

Clindamycin - same family as tetracycline and monocycline?

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Clindamycin - same family as tetracycline and monocycline?

    Hi all,

    Just a quick question. Does anyone know if this antibiotic is the same "family" as tetracycline and monocycline. My GP has prescribed it to me for an abscess that won't clear up but the name is ringing alarm bells as I'm highly allergic to tetracycline and its family.

    I will get back to him on Monday and won't take it unless I'm sure but I can't find the info googling.

    Katharine

  • #2
    Hi Katherine - my organic chemistry class was a pretty long time ago, but looking at the chemical structures on Wiki suggests to me that they are completely unrelated. The tetracyclines are fairly simple organic compounds based on 4 hydrocarbon rings (tetra=4). Clindamycin is part of the Lincomycin family of antibiotics, which have a completely different chemical structure - they have a very different base structure, which to be honest I can't quite decipher, but it's not hydrocarbon rings!

    Of course, having said that... only your doctor knows for sure...

    Lisa

    Lisa

    Comment


    • #3
      You could ask your pharmacist if they are related Katharine.

      Take care,
      Lazylegs

      Comment


      • #4
        Yes, I'll ask the pharmacist. I think though, from what I've found on the net, that Lisa is right and they're not related. I'll post back when I have the answer in case anyone else is looking it up later

        Katharine

        Comment


        • #5
          As legs mentioned, call your pharmacist(unless you can find out which family by searching the net).

          Katharine, its a conincidence but I had to go to Ugent Care past Wednesday. Had an abcess on my lower leg(below the knee) from a MOZZIE(Doris999 taught me the Brit word for mosquitoes) bite I got a few days earlier. The doc lanced, drained and took a culture. I was prescribed the anti-biotic KEFLEX. Well I remember a looooooooooong time ago I used Keflex once with incidence. This time round, after two hours of taking my first dose I got SEVERE VERTIGO! Everything was spinning. I laid on my bed and the room kept going in circles. It was making me sick to my stomach from the spinning. It lasted all night! I read the Keflex pamphlet and sure enough it said it could cause severe dizziness. I had to go back to urgent care the next day and was prescribed a different anti-biotic called BACTRIM. No reactions from it..whoppie! So I was just thinking how odd it is that we both are having this abcess problem. Seems like yours has been for awhile. I was also told to wash the abcess with soap and water then apply some anti-biotic cream(OTC Stuff like polysporin) and put a band aide on it. The abcess is beginning to clear up well.

          Do you have any idea how your abcess started? Did you have a cut or something that got infected?

          Please post back as to your progress with it.

          Comment


          • #6
            Hi jetster,

            I used to get abcesses very frequently as a teenager. It then stopped when I started the pill (which I stopped taking five years ago as it no longer suited me and was causing health issues of its own). I was fine then until I started pred and until my body got used to it. I am now reducing pred, albeit slowly and I think it's just causing my body to go a bit out of whack.

            This one is situated between the coccyx and the sacrum (sp?) where I had a cyst removed many many years ago so I don't know if there's a link to that. It should be pretty benign in itself but as I'm on imuran and pred I do watch these things a bit. The chemist said I may have banged it or something - I don't remember doing so but then I'm always covered in bruises and not remembering how I got them :lol:

            Katharine

            Comment


            • #7
              Hi again Katharine,

              I hope things get back in whack soon. You must be a busy body with all those bruises. I think you mentioned in chat that you were painting inside your house. I have a lot chores needing done so if you're ever this way, stop by and get a few more. :lol:

              Take care..........


              ...........jetstER

              Comment


              • #8
                Hahaha, the painting was limited to a room that measures about 2.5m x 1.5m (the downstairs WC), I think I'm more of a clumsy body now than a busy body :rotfl: There's plenty more to be done but I need help from the kids and hubby so it's quite limiting.

                Katharine

                Comment


                • #9
                  Apparently not at all the same family (I asked the pharmacist) so let's hope these clear it up

                  Thanks all and hugs :hug:

                  Comment


                  • #10
                    Katharine,

                    In the UK antibiotics are placed in three classes as far as I know. The 'Mox's', like Amoxicillin, are a general first drug offer, covering a wide spectrum. These are I think a synthetic penicillin.
                    The 'second group' are the 'mycins'; erythromycin, clarithromycin, etc, which are a narrower spectrum. These might tend to be given when infection is troublesome to move on with the first group, or if the doctor's know amoxicillin will not be of much use, or for certain types of infection.
                    The 'moxes' are common for the zit on the end of the nose; the 'mycins' more used for the likes of serious chest infection.
                    Many people start with Amoxicillin, and then go on to a second level anti-bio like Erythromycin if the first does not work; but of course most people will just be kept at the first group stage but with another drug, which will be ever so slightly different. Doctors will not rush to go to second stage unless they know with you there will be little use getting level one drugs.

                    The 'third group', I am told, is usually only given IV in hospital, almost as a last result.

                    Comment


                    • #11
                      Thanks for that

                      I wasn't put on amoxicillin because I'm pretty intolerant to it so we try and avoid it if at all possible. It seems to run in the family as one of my sons is highly allergic.

                      Katharine

                      Comment

                      Working...
                      X